Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 256, NWS Norman, OK

June 4, 2002Archer County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Jun 4, 2002, 8:58 PM CDT for Archer County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2002, 8:58 PM CDT (01:58 UTC)
Expired
Jun 4, 2002, 9:45 PM CDT
In force
47 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Archer County, TX

The radar

The Altus AFB radar (KFDR), 81 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1816 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1816 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 050158
SVROKC
TXC009-050245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
858 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARCHER COUNTY IN NORTHERN TEXAS

* UNTIL 945 PM CDT

* AT 858 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 3
  MILES EAST OF LAKE KICKAPOO...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ARCHER CITY...HOLLIDAY AND LAKE
  KICKAPOO

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS TO 65 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3363 9880 3347 9850 3384 9844 3383 9876

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:25 PM CDT, 5 hours 33 minutes earlier.

Area forecast discussion, Jun 4, 3:25 PM CDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CDT TUE JUN 4 2002

HEAVY RAIN EVENT GETTING ITS ACT TOGETHER. TRAINING ECHO REGIME
EXPECTED TO CONTINUE INTO WEDNESDAY MORNING...AS LOW LEVEL JET FEEDS
AREA TONIGHT. CURRENT ACTIVITY EXPECTED TO CONTINUE A SLOW TREK
SOUTHWARD THROUGH WEDNESDAY AS CAP HAS ALL BUT ERODED AROUND CENTRAL
OKLAHOMA...PER 3-HOURLY IHOP RAOBS. CATEGORICAL POPS WILL BE
INTRODUCED ALONG AND SOUTH OF CURRENT ACTIVITY...WITH CHANCE ACROSS
AREAS NORTH OF ACTIVITY. ADDITIONAL RAIN ACTIVITY POSSIBLE BEHIND
CURRENT LINE AS COUPLED JET DYNAMICS ACTS ON LARGE AREA. NOT OUT OF
THE QUESTION SOME OF THE ACTIVITY OVER SOUTHEAST COLORADO AND
NORTHEAST NEW MEXICO EVENTAULLY BUILDS INTO CWA LATE.

ALL MODELS POINT TO WIDESPREAD HEAVY RAIN...AND HPC EXCESSIVE
RAINFALL OUTLOOK APPEARS PRUDENT. WE HAVE ALREADY HAD REPORTS OF 1
TO 2 INCHES PER HOUR RAINFALL RATES WITH ACTIVITY ACROSS NORTHERN
OKLAHOMA. WITH THIS TREND EXPECTED TO CONTINUE...IF NOT GET
WORSE...FLASH FLOOD WATCH WILL BE ISSUED FOR TONIGHT ACROSS AREAS
JUST AHEAD OF ACTIVITY TO A LINE EXTENDING FROM CLAY COUNTY
TEXAS...NORTHEAST TO HUGHES COUNTY IN OKLAHOMA. WILL HOLD OFF FOR
SOUTHEAST OKLAHOMA AS ACTIVITY WILL LIKELY GET THERE VERY LATE OR
WEDNESDAY...AND MID SHIFT CAN DETERMINE IF THREAT CONTINUES THERE
EARLY WEDNESDAY.

MOS GUIDANCE TRYING TO CONVERGE ON HIGHS/LOWS NEXT SEVERAL
PERIODS...AND THEY ARE GOING CLOSE TO CURRENT FORECAST. THUS...NOT
MUCH CHANGE EXPECTED TO ZONE PACKAGE AFTER WEDNESDAY...

COORD W/ TSA.

FCSTID = 11

PRELIMINARY CCF NUMBERS...
OKC   62  76  58  81 / 100  60  10   0
HBR   59  78  57  83 /  80  60  10   0
SPS   65  79  60  83 / 100  80  20   0
GAG   55  77  52  83 /  60  30   0   0
PNC   59  76  56  80 / 100  40   0   0
DUA   69  78  61  80 /  80  80  40  10

.OUN...
OK...FLASH FLOOD WATCH TONIGHT...
     OKZ008-012-013-018>020-023>032-035>042-044>046-050
TX...FLASH FLOOD WATCH TONIGHT...TXZ083>090.

In the hours before

Local storm report, Jun 4, 7:05 PM CDT, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
705 PM CDT TUE JUN 04 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    5 E VERA                  TX   .88 INCH HAIL
06/04/02   KNOX                           PUBLIC REPORT

0655 PM    4 W RED SPRINGS           TX   .88 INCH HAIL
06/04/02   BAYLOR                         PUBLIC REPORT

KT
Local storm report, Jun 4, 8:11 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
811 PM CDT TUE JUN 04 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    1 W WESTOVER              TX   WIND DAMAGE
06/04/02   BAYLOR                         3 TO 4 INCH DIAMETER TREE
                                          LIMBS DOWNED. PUBLIC REPORT.

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:31 PM CDTSevere Thunderstorm WarningOUNBaylor, Knox44 min
Jun 4, 8:14 PM CDTSevere Thunderstorm WarningOUNArcher46 min
Jun 4, 8:18 PM CDTSevere Thunderstorm WarningOUNArcher42 min
Jun 4, 9:04 PM CDTSevere Thunderstorm WarningOUNClay, Wichita41 min
Jun 4, 9:40 PM CDTSevere Thunderstorm WarningOUNClay35 min
Jun 4, 10:14 PM CDTSevere Thunderstorm WarningOUNClay31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.